Vaping illness tied to vitamin E oil in cannabis-containing products

  • New York State Department of Health
  • New York State Department of Health
  • 06/09/2019

  • Liz Scherer
  • Clinical Essentials
L'accesso ai contenuti di questo sito è riservato agli operatori del settore sanitario italiano L'accesso ai contenuti di questo sito è riservato agli operatori del settore sanitario italiano

Editor's Update

The FDA has issued a warning against purchase of all illegal (street) vaping products and urges consumers to refrain from using tetrahydrocannabinol (THC) oil or modifying/adding substances to purchased products.

The FDA also states that although there are not enough data to unequivocally implicate vitamin E acetate, it believes that prudence and avoidance of inhaling THC are warranted.

Importantly, responsibility for regulating vaping products lies with individual states, and there are not enough data yet accrued to implicate state-regulated, medicinal cannabis vaping instruments. Patients should be advised to promptly seek care for any respiratory symptoms after vaping. Additional information is available here.  

Clinical details of the first case series have also just been published in the New England Journal of Medicine.

 

Takeaway

  • New York State (NYS) public health officials have announced that laboratory testing links recent vaping-associated pulmonary illnesses to high levels of vitamin E acetate in cannabis-containing products.
  • The agency warns that people who are not certified patients in the NYS Medical Marijuana Program should consider not using any vape product.
  • The agency warns against use of unregulated black-market products.

Why this matters

  • Vaping-associated pulmonary illnesses continue to rise in the nation, according to the CDC.
  • A second death (linked to a dispensary) was reported; a third death is not yet confirmed.
  • The CDC and other data point to need to pay attention to clinical symptoms. 
  • Ask patients presenting with pulmonary or gastrointestinal symptoms, fatigue, fever, headache, and/or weight loss about recent e-cigarette or vape use.

Key points

  • As of August 27, the CDC reported 215 possible pulmonary disease cases linked to e-cigarette products or vaping pens.
  • NYS officials have received 34 reports from physicians of severe pulmonary illness among patients aged 15-46 years who were using at least 1 cannabis-containing vape product.
  • Laboratory results have linked at least 1 vitamin E acetate-containing vape product to each patient submitting a product for testing.
  • NYS officials state that vitamin E acetate is not an approved additive for NYS Medical Marijuana Program-authorized vape products; it has not been seen in tested nicotine-based products.
  • Photos of some of the products found to contain vitamin E acetate are available.